advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Brooklyn, New York, USA:

My 12 year old son, who takes NPH and Regular at 7:00 am, Humalog at dinner, and NPH at bedtime, is traveling with us to Spain on a flight that leaves at 6:00 pm and arrives at 8:00 am local time the following morning. Our doctor has directed me to figure out the best way to handle the change in insulin dosage. However, I cannot find this information. My best guess is to have him him take the bedtime NPH early -- maybe 8:00 pm the night we leave and then again (along with the Regular) seven hours later, which should be around 8:00 am in local time. I would cover his dinner on the plane with Humalog. It seems I have to "speed up" or "slow down his regimen because of the six to seven hour time loss during travel. Since he will be totally inactive on the plane, I think "speeding" it up might work. Can you advise or direct me to a source of information?

Answer:

I think that your plan is fine. The only suggestions I have is that you reduce the after dinner NPH on the plane by as much as a quarter or a third because, even though you are giving it early, it's still going to be a night that is six hours shorter. In the morning, I would try to let your son sleep as long as you can but keep his breakfast milk and orange juice and whatever carbohydrate they give you until the last possible minute because arrival areas are usually not places where you can sit down comfortably, get something to eat and give an injection I would not change the morning NPH/Regular as its going to be a long day with a lot of excitement to push up blood sugars, and, unless you have family to meet you, the evening meal is likely to be later than usual..

On the way home, you will get lunch and another lighter meal. I would cover the latter with an appropriate dose of Humalog. Then, if you have another meal when you actually get home, cover that if need be with another small dose of Humalog and then bedtime NPH as usual.

DOB

[Editor's comment: See Traveling with Diabetes. SS]

DTQ-20010704173428
Original posting 12 Jul 2001
Posted to Traveling

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:24
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.